Alert archive / Wyoming / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2009, 5:07 PM MDT for Platte County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2009, 5:07 PM MDT (23:07 UTC)
- Expired
- Jul 2, 2009, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:07 PM MDT | FLASH FLOOD | Chugwater, WY | FLASH FLOODING IN AND NEAR CHUGWATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 022307 FFWCYS WYC031-030200- /O.NEW.KCYS.FF.W.0015.090702T2307Z-090703T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 507 PM MDT THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING * UNTIL 800 PM MDT * AT 458 PM MDT...AT 458 PM MDT...LOCAL FIRE DEPARTMENT OFFICIALS REPORTED FLOODING FROM A SEVERE THUNDERSTORM WHICH HAD MOVED THROUGH THE AREA. ESTIMATES OF AROUND 1 INCH OF RAIN FELL IN ABOUT ONE-HALF HOUR WITH SIGNIFICANT ACCUMULATIONS OF MARBLE TO GOLF BALL SIZE HAIL ALSO ON THE GROUND. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING IN AND NEAR CHUGWATER. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CHUGWATER. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 54 AND 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 4186 10466 4174 10465 4174 10491 4186 10482 $$ SJC
2 follow-up statements
112 WGUS75 KCYS 030106 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 706 PM MDT THU JUL 2 2009 WYC031-030200- /O.CON.KCYS.FF.W.0015.000000T0000Z-090703T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PLATTE WY- 706 PM MDT THU JUL 2 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN PLATTE COUNTY UNTIL 800 PM MDT... SLOW MOVING THUNDERSTORMS PRODUCED VERY HEAVY RAINFALL IN THE WARNED AREA LATE THIS AFTERNOON. RUNOFF FROM THIS EXCESSIVE RAINFALL CAUSED FLASH FLOODING TO OCCUR IN DRAWS AROUND CHUGWATER EARLIER AND THE POTENTIAL FOR HIGH WATER IN DRAWS NEAR CHUGWATER WILL CONTINUE THROUGH AROUND 800 PM MDT THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4186 10466 4174 10465 4174 10491 4186 10482 $$
970 WGUS75 KCYS 030159 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 759 PM MDT THU JUL 2 2009 WYC031-030211- /O.EXP.KCYS.FF.W.0015.000000T0000Z-090703T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PLATTE WY- 759 PM MDT THU JUL 2 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN PLATTE COUNTY WILL BE ALLOWED TO EXPIRE AT 800 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE IMMEDIATE FLOOD THREAT. LOCAL FIRE OFFICIALS ARE REPORTING THAT DRAWS REMAIN NEAR BANKFULL THIS EVENING...SO THOSE TRAVELING THROUGH THE AREA SHOULD CONTINUE TO USE CAUTION IF ANY SIGNIFICANT PRECIPITATION MOVES ACROSS THE AREA TONIGHT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4186 10466 4174 10465 4174 10491 4186 10482 $$ SJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:57 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 2, 2:57 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT THU JUL 2 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1 OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS LOOK TO BE IN ORDER. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH THURSDAY. && .AVIATION... SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET. && .FIRE WEATHER... MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND MUCH OF FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...JLH LONG TERM...EISE
Hazardous weather outlook, Jul 2, 10:42 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1042 AM MDT THU JUL 2 2009 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-031130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY RAIN AND BRIEF WIND GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS... MAINLY FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jul 2, 3:03 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 8 N LARAMIE 41.43N 105.58W
07/02/2009 M1.00 INCH ALBANY WY TRAINED SPOTTER
HEAVY RAIN AND QUARTER SIZED HAIL.
&&
AAHLocal storm report, Jul 2, 3:20 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 8 N LARAMIE 41.43N 105.58W
07/02/2009 M1.00 INCH ALBANY WY TRAINED SPOTTER
HEAVY RAIN AND QUARTER SIZED HAIL.
0308 PM HAIL 6 N LARAMIE 41.40N 105.58W
07/02/2009 E1.75 INCH ALBANY WY TRAINED SPOTTER
MAJOR HAIL
&&
AAHSpecial weather statement, Jul 2, 3:27 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT THU JUL 2 2009 WYZ066-067-069-022215- CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE- 327 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 415 PM MDT... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF IRON MOUNTAIN...OR 29 MILES NORTHEAST OF LARAMIE...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Local storm report, Jul 2, 4:32 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 E1.75 INCH PLATTE WY PUBLIC
0430 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 E1.75 INCH PLATTE WY FIRE DEPT/RESCUE
HEAVY RAIN AND GOLFBALL SIZED HAIL EVERYWHERE.
&&
AAHSpecial weather statement, Jul 2, 4:32 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 432 PM MDT THU JUL 2 2009 WYZ061-062-022330- NORTH CARBON-SOUTHWEST CARBON- 432 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 530 PM MDT... AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF SEPARATION LAKE...OR 16 MILES NORTHWEST OF RAWLINS...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 200 AND 228. RJM
Local storm report, Jul 2, 5:03 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL CHUGWATER 41.76N 104.82W
07/02/2009 M1.75 INCH PLATTE WY CO-OP OBSERVER
FROM 430 TO 445 PM HEAVY RAIN AND UP TO GOLFBALL SIZED
HAIL 3.5 INCHES DEEP.
&&
AAHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 55 min |
| Jul 1, 7:07 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 53 min |
| Jul 1, 7:26 PM MDT | Flash Flood Warning | CYS | Goshen | 104 min |
| Jul 2, 3:05 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 40 min |
| Jul 2, 3:44 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 41 min |
| Jul 2, 4:02 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 58 min |
| Jul 2, 5:02 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 58 min |
Nearby
Flash Flood Warnings in Wyoming, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.